Antiretroviral Medications: Adverse Effects on the Kidney

Jennifer Jao, Christina M. Wyatt*

*Corresponding author for this work

Research output: Contribution to journalReview article

45 Scopus citations

Abstract

The widespread introduction of highly active antiretroviral therapy (HAART) in the mid-1990s dramatically altered the course of human immunodeficiency virus (HIV) infection, with improvements in survival and reductions in the incidence of AIDS-defining illnesses. Although antiretroviral therapy has been shown to reduce the incidence of both AIDS-defining and non-AIDS conditions, long-term exposure to HAART may also be associated with significant toxicity. This article reviews the potential nephrotoxicity of specific antiretroviral agents and the impact of antiretroviral therapy on related metabolic disorders. The antiretroviral agents most strongly associated with direct nephrotoxicity include the nucleotide reverse transcriptase inhibitor, tenofovir, and the protease inhibitor indinavir, although other agents have been implicated less frequently. Tenofovir and related nucleotide analogs have primarily been associated with proximal tubular dysfunction and acute kidney injury, whereas indinavir is known to cause nephrolithiasis, obstructive nephropathy, and interstitial nephritis. Kidney damage related to antiretroviral therapy is typically reversible with early recognition and timely discontinuation of the offending agent, and nephrologists should be familiar with the potential toxicity of these agents to avoid delays in diagnosis.

Original languageEnglish (US)
Pages (from-to)72-82
Number of pages11
JournalAdvances in Chronic Kidney Disease
Volume17
Issue number1
DOIs
StatePublished - Jan 1 2010

Keywords

  • Antiretroviral
  • Human immunodeficiency virus
  • Indinavir
  • Nephrotoxicity
  • Tenofovir

ASJC Scopus subject areas

  • Nephrology

Fingerprint Dive into the research topics of 'Antiretroviral Medications: Adverse Effects on the Kidney'. Together they form a unique fingerprint.

Cite this